Polyneuropathy due to cyclosporine A in patients with renal transplantation: a case report

Ren Fail. 2011;33(5):528-30. doi: 10.3109/0886022X.2011.573893. Epub 2011 May 6.

Abstract

Background: Calcineurin inhibitor cyclosporine A (CsA) is a potent immunosuppressive agent. The side effects of CsA include nephrotoxicity, hypertension, hypertrichosis, infection, hyperpotassemia, and, to a lower extent, neuropathy.

Objectives: In this case report, we aimed to present a renal transplant patient with polyneuropathy (PNP) due to the use of CsA and with improvement when switched to rapamycin.

Methods: In electromyography, axonal sensory PNP was detected. CsA was stopped and rapamycin was begun.

Results: His complaints rapidly improved after using rapamycin.

Conclusions: Patients using CsA should be closely monitored for peripheral neuropathy and in case of toxicity, alternative immunosuppressive agents should be considered.

Publication types

  • Case Reports

MeSH terms

  • Cyclosporine / adverse effects*
  • Electromyography
  • Humans
  • Immunosuppressive Agents / adverse effects*
  • Kidney Transplantation*
  • Male
  • Middle Aged
  • Polyneuropathies / chemically induced*
  • Polyneuropathies / diagnosis

Substances

  • Immunosuppressive Agents
  • Cyclosporine